Hail, Houston
- When
- April 25, 7:41 PM CST
- Where
- Houston County, 2.15 mi NNW of Grapeland
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.510, -95.480
Quarter size hail occurred just north of Grapeland.
Severe thunderstorms erupted along the dry line with the help of a shortwave aloft and produced large hail, strong damaging winds and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms erupted along the dry line with the help of a shortwave aloft and produced large hail, strong damaging winds and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 25, 6:04 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CDT MON APR 25 2011
.AVIATION...
STRONG SOUTHERLY FLOW ACROSS THE AREA FEEDING INTO STORMS TO THE
NORTH OF THE AREA.TAIL END OF THE STORMS TO CONTINUE TO SWING EAST
BUT LOSS OF HEATING AND THE STRONG CAP SHOULD KEEP ANY FROM
REACHING CLL/UTS TERMINALS...MAY GRAZE THE DKR AREA. EXPECT TO SEE
BKN/OVC CIGS TO DEVELOP LATE THIS EVENING AND BLANKET THE AREA
WITH THE MOISTURE DEEPENING TOWARD MORNING. MVFR CIGS 1200-1500FT
SHOULD BE THE PREDOMINANT CIG. ANOTHER CONCERN IS THE LLJ THIS
AFTERNOON AND EVENING HAS BEEN HELPING THE MIXING AND HELPING TO
KEEP THE GUST GOING 22-27KTS THE NEXT COUPLE OF HOURS. AS CIGS
COME DOWN AND LLJ STRENGTHENS TONIGHT WILL HAVE SOME SSW LLWS
STARTING AROUND 1500FT...MODELS DIFFER BUT 35 KNOTS LOOKS TO BE
LOW END AND 40-45 KNOTS THE HIGH END SO HAVE ADDED LLWS 06-13Z FOR
MOST AREAS. CIGS SHOULD LIFT 13-15Z WITH GUSTS REDEVELOPING AND
EXPECT SLIGHTLY LOWER WINDS BUT STILL PLENTY GUSTY.
45
&&
.PREV DISCUSSION... /ISSUED 317 PM CDT MON APR 25 2011/
DISCUSSION...
SPC HAS ISSUED TORNADO WATCH 204. THE WATCH IS IN EFFECT FOR THE
NORTHERN THIRD OF SOUTHEAST TEXAS THROUGH 03Z. CAPPING INVERSION
KEEPING THINGS UNDER WRAPS FOR THE FIRST HALF OF THE AFTERNOON.
STILL NOT TOO CONFIDENT THAT THE CAP WILL BREAK BUT IF IT
DOES...STRONG TO SEVERE STORMS WILL DEVELOP. 250 MB JET STRUCTURE
STILL FAVORS NE TX WITH THE STRONGER LIFT WHILE SE TX WILL BECOME
INCREASINGLY SUBSIDENT. WINDS WILL REMAIN GUSTY THROUGH THE EARLY
EVENING BEFORE DECREASING AFTER 03Z. WILL MAINTAIN THE WIND
ADVISORY THROUGH 23Z. JUST LIKE THE PAST FEW NIGHTS...FEEL CLOUDS
WILL FILL IN OVERNIGHT KEEPING MIN TEMPS WARMER THAN NORMAL.
CAPPING STRENGTHENS ON TUESDAY SO DESPITE THE APPROACH OF ANOTHER
WEAK SHORT WAVE...FEEL CONVECTIVE COVERAGE WILL BE MINIMAL.
LIGHTER WINDS AND LESS CLOUD COVER SHOULD FAVOR SLIGHTLY WARMER
TEMPS THAN TODAY. A WEAK COLD FRONT WILL CROSS THE COAST EARLY
WEDNESDAY. STILL FEEL A FEW SHOWERS (BENEATH THE CAP) WILL BE
POSSIBLE ALONG THE BOUNDARY EARLY WEDNESDAY. CONSIDERABLY DRIER
AIR WILL WORK INTO THE REGION LATER WEDNESDAY MORNING. LOWER RH
VALUES COUPLED WITH MODERATE NORTHWEST WINDS WILL SET THE STAGE
FOR YET ANOTHER DAY WITH AN ELEVATED RISK FOR FIRE WEATHER. A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY. THE DRIER AIR WILL
ALLOW OVERNIGHT LOWS TO TREND COOLER THU/FRI MORNING. MOISTURE
RETURNS FRI NITE WITH AN INCREASE IN CLOUDS. MIGHT BE SOME WEAK
SHOWERS ON SATURDAY AS MOISTURE LEVELS DEEPEN. A COLD FRONT WILL
CROSS THE REGION ON SUNDAY AND IF LONG RANGE MODELS VERIFY...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONT.
TEMPS WILL AGAIN TREND COOLER FOR MONDAY IN THE WAKE OF THE FRONT. 43
MARINE...
MODERATE TO STRONG ONSHORE WINDS (AND ASSOCIATED HIGHER SEAS) WILL
PERSIST THRU LATE TUE NIGHT AND ANTICIPATE SOME FORM OF
CAUTION/ADVSY FLAGS TO CONTINUE ACROSS ALL WATERS THRU THAT
TIMEFRAME. NEXT FRONT SHOULD PUSH OFF THE COAST AROUND LUNCHTIME
WEDNESDAY...ALTHOUGH OFFSHORE WINDS PROBABLY WON'T PICK UP ABOVE 15
KNOTS UNTIL THE EVENING AND OVERNIGHT HOURS. WINDS WILL SWING AROUND
TO THE NE THEN EVENTUALLY BACK TO THE SE ON THURS AS HIGH PRES MOVES
OFF TO THE EAST. WINDS/SEAS WILL INCREASE ONCE AGAIN GOING INTO THE
WEEKEND AHEAD OF THE NEXT FRONT SOMETIME SUNDAY EVENING OR
THEREABOUTS. 47
FIRE WEATHER....
WILL ISSUE A FIRE WX WATCH FOR WED. NEXT FRONT WILL SEND IN A DRIER
AIRMASS AND COMBINED WITH DAYTIME HEATING THIS WILL PRODUCE RH'S
<25% ACROSS THE VAST MAJORITY OF THE REGION. WINDS SHOULD BE 15-20
MPH BEHIND THE FRONT. LIKELY THAT MUCH OF THE WATCH AREA WILL
EVENTUALLY NEED TO BE UPGRADED TO A RED FLAG WARNING ONCE CONFIDENCE
IN FRONTAL TIMING AND WINDS BECOME NAILED DOWN. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 92 69 86 53 / 30 20 20 20 0
HOUSTON (IAH) 74 89 73 87 55 / 10 10 10 20 0
GALVESTON (GLS) 74 84 75 85 64 / 10 10 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT ADVISORY UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...41
AVIATION/MARINE...45HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 919 AM CDT MON APR 25 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-252300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 919 AM CDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF I-45 TODAY. SUSTAINED SOUTHERLY WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS CAN BE EXPECTED THROUGH LATE AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH TEXAS ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN HALF OF SOUTHEAST TEXAS. STRONG INSTABILITY WILL SUPPORT A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT DURING THE AFTERNOON AND EVENING HOURS. .DAY TWO...TUESDAY NORTHEAST PORTIONS OF SOUTHEAST TEXAS COULD SEE ISOLATED STRONG THUNDERSTORMS DEVELOP IN THE VICINITY OF A SECOND UPPER LEVEL DISTURBANCE. .DAY THREE...WEDNESDAY MUCH DRIER AIR WILL MOVE INTO THE REGION ON WEDNESDAY IN THE WAKE OF A FRONT. SUNNY SKIES...BRISK WINDS...AND RH VALUES IN THE 20S WILL PRODUCE ELEVATED FIRE DANGER CONDITIONS ACROSS THE REGION. .DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
The Shreveport radar (KSHV), 187 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
4 hail, 4 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Quarter size hail occurred just north of Grapeland.
Nickel to quarter size hail occurred just east of Grapeland.
Severe thunderstorms produced a lot of nickel size hail and a few hailstones up to golf ball size.
Tornado destroyed unoccupied mobile home and damaged several others along County Road 3015. Path continued across Route 21 with several large trees uprooted or snapped on a hillside east of Route 21.
Two mobile homes were damaged by strong winds. One of the two homes received severe damage.
Quarter size hail occurred in Latexo.
Strong thunderstorm winds downed trees along Highway 21 East.
Tornado tracked through portions of Davy Crockett National Forest with extensive tree damage in the Moore Cemetery Road area. Damage appeared more concentrated in path described surrounded by area of more scattered wind damage.
Strong thunderstorm winds downed numerous trees in and around Riverside.
An EF0 tornado caused little damage at Walkers Waterfront.
A funnel cloud was sighted in a line of severe thunderstorms.
Area of damage in the Horseshoe Lake area of Walker County. Intermittent damage was over a large area with trees pointing toward the northeast. One area near the lake was especially hard it with large trees uprooted and snapped and some mobile homes shifted. In that area estimate a microburst with wind speeds of 70 to 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303919, 303920, 303927, 305031, 303924, 303921, 303925, 305055, 303926, 303923, 303929, 305098.